Before ending this section, three more drugs should be mentioned: digoxin, succinylcholine, and insulin. Two of the three are medications and one is a muscle relaxant. In the older forensic literature, these were three drugs that could be used to commit murder, with a fair certainty that they could not be detected. This is no longer the case. Digoxin is a cardiac glycoside used in the treatment of congestive heart failure and other cardiac disorders. It is the most common form of digitalis prescribed. On an empty stomach, the maximum serum concentration is reached approximately 1 h after oral ingestion. Serum concentrations of over 2 ug/L are generally considered toxic. Following death, there is postmortem release of digoxin into the blood. This can cause artifactually high levels. Because of this, the authors recommend that any analysis of digoxin be done on the vitreous. In the cases the authors have seen in which death was caused by an overdose of digoxin, levels in the vitreous have generally been 10 ug/L and above. Victims of homicidal poisoning have generally been the elderly or young children. Analysis for digoxin is now extremely simple, and is performed on a routine basis in virtually all hospitals by immunoassay.
Succinylcholine is a neuromuscular blocking agent first synthesized in 1906, though its properties as a blocking agent were not recognized until 1949. Unlike D-tubocurarine, which combines with the cholinergic receptor sites blocking competitively the transmitter action of acetylcholine, succinyl-choline is a depolarizing agent. It depolarizes the membrane the same as acetylcholine. This depolarization is longer lasting, however, and results in repetitive excitation, which may be seen as transient muscular fasciculation. This, in turn, is followed by a phase of blocking of transmission with neu-romuscular paralysis. Following intravenous injection of succinylcholine, there is a brief period of muscular fasciculation, followed by complete paralysis that disappears usually within 5 min. During this time, though there is complete paralysis of the musculature, the individual is completely conscious. If the individual is not maintained on a respirator, he will die of anoxia due to an inability to breathe. Succinylcholine is rapidly hydrolyzed by plasma cholinesterase and liver esterases to succinylmonocholine and then succinic acid and choline.
Prior to the early 1980s, there was no valid method of analysis for succi-nylcholine in tissues. Analysis is now possible using GC-MS. The authors have seen a number of cases of suicide from succinylcholine, usually involving medical personnel, and one case of documented homicide. The latter case involved a 15-month-old girl injected in the thigh with succiny1choline by a nurse. The child developed apnea and died. She was subsequently autopsied by a hospital physician and death was ascribed to SIDS. The internal viscera were returned to the body cavity and the body was embalmed and buried. The child was disinterred approximately 8 months later. The body was in an excellent state of preservation. Muscle from both thighs, the kidneys, and a portion of liver were retained for toxicological purposes. On analysis, succinylcholine was demonstrated in the musculature of both thighs, as well as in the liver and kidneys. The nurse was subsequently tried and convicted of homicide.
Until the introduction of radioimmunoassay, death caused by insulin was extremely difficult to prove. Most deaths from insulin are accidental. Suicides are infrequent and homicides rare. Insulin, of course, is used for the treatment of diabetes. An overdose of insulin will cause hypoglycemia with irreversible injury to the brain. In one 6-month period, one of the authors (VJMD) saw five deaths caused by insulin: a homicide, a suicide, and three accidents. The homicide involved a 43-year-old nondiabetic male who was found dead in bed by his wife. She summoned the police and told them he had been hospitalized for bleeding caused by liver disease, but refused to stay in the hospital. She also told them he had been drinking heavily since he had returned home. A physician at one of the hospitals he had been seen at was contacted and agreed to sign the death certificate. Subsequently, it turned out that this was not the deceased's treating physician. The body was transported to a funeral home and arterially embalmed. Relatives of the deceased contacted the medical examiner's office and stated that he had been separated from his wife and had just gone to visit her. They also claimed that she used to beat him. The body was transported to the medical examiner's office, where a complete autopsy was performed. No evidence of any significant disease was found at autopsy. In spite of the arterial embalming, a large quantity of blood mixed with embalming fluid was still present in the heart and aorta. A complete drug screen was performed on this fluid and was negative. Vitreous showed an alcohol level of 20 mg%.
The deceased's medical records were obtained and reviewed. They showed an interesting pattern of multiple hospital and emergency room admissions over a 1-year period for severe hypoglycernia. Blood insulin levels taken on one admission showed a level of 170 /IU/mL. Analysis for porcine and bovine insulin antibodies was positive. At the time of all of these incidents, the deceased had apparently been drinking and had been "found" unconscious or seizing by his wife. Because of this history, insulin levels were performed on the blood obtained at autopsy in spite of the fact that it had been contaminated with embalming fluid. The "blood" insulin level was 934 IU/ml. Subsequent investigation disclosed that the patient's wife was diabetic and on insulin. The cause and manner of this death were certified as acute insulin overdose, homicide. No one was ever charged with this death.
Insulin is produced in the beta cells of the islets of Langerhans by the enzymatic cleavage of the precursor polypeptide proinsulin. For every molecule of insulin formed, a corresponding molecule of C-peptide is formed. Classically, diabetes has been treated by the administration of insulin obtained either from cattle or swine. Synthetic human insulin has virtually replaced them. The administration of insulin from either cattle or swine may result in the production of antibodies to these forms of insulin. Such antibodies, however, are not as common as one would expect, due to newer methods of purification of insulin. Thus, individuals who have been taking insulin of animal origin for many years may not have antibodies.
It was the introduction of radioimmunoassay (RIA) that made the measurement of insulin in the body practical. Analysis for insulin is now performed in most large hospital laboratories. The method most used is chemiluminescent immunoassay. In the case seen by the author, the measurement of blood insulin was possible even when embalming fluid had contaminated the blood. This was confirmed by a second death in which a nurse accidentally administered an overdose of insulin and the body was also embalmed before the case was reported to the medical examiner's office. Again, an elevated level of insulin was found in the blood. In a limited series of experiments, blood was spiked with both embalming fluid and insulin. The only result of adding the embalming fluid was the expected dilutional effect. Insulin was detected and quantitated in all samples.
Blood glucose levels postmortem are of no help in the diagnosis of hypoglycemia, because there is release of glucose postmortem. Thus, one might get normal or elevated levels of glucose in postmortem blood in an overdose from insulin. The vitreous is of no help either, because abnormally low values of glucose in the vitreous have no significance. Only elevated levels of glucose are of any significance. If the increase in concentration of insulin in the blood is caused by endogenous production either by the pancreas or a tumor, then the concentration of C-peptide should theoretically be elevated. Thus, if one finds high insulin and high C-peptide, one assumes that the insulin is endogenous. If, however, one sees high concentrations of insulin and normal or depressed concentrations of C-peptide, then one would conclude that the insulin is of exogenous origin, that is, it was administered. Unfortunately, the expected response of C-peptide is not absolute. In addition, C-peptide is very unstable and analysis for it in postmortem blood is not satisfactory and, in fact, in our experience, is of no use. In the cases that have just been described, insulin levels were also done on urine and bile. Both showed elevated levels. The significance of this was unknown by the author, so he had routine tests for insulin levels performed on urine and bile of individuals who died of trauma, that is, homicide and accident victims. The levels of insulin in the urine or bile in these cases showed tremendous variation.
Was this article helpful?